Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Melbourne, FL

May 19, 2024Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 19, 2024, 7:24 PM EDT for Saint Lucie County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 7:24 PM EDT (23:24 UTC)
Expired
May 19, 2024, 7:58 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 102 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS52 KMLB 192324
SVRMLB
FLC111-200015-
/O.NEW.KMLB.SV.W.0049.240519T2324Z-240520T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
724 PM EDT Sun May 19 2024

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Lucie County in east central Florida...

* Until 815 PM EDT.

* At 723 PM EDT, a severe thunderstorm was located over Tradition, or
  near Port Saint Lucie, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Port Saint Lucie, Walton, Fort Pierce, White City, and Saint Lucie
  Nuclear Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2725 8019 2726 8020 2726 8021 2725 8020
      2724 8022 2725 8022 2726 8023 2726 8028
      2723 8029 2721 8047 2721 8052 2726 8056
      2747 8025 2725 8015
TIME...MOT...LOC 2323Z 244DEG 20KT 2725 8044 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
2 follow-up statements
021 
WWUS52 KMLB 192341
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
741 PM EDT Sun May 19 2024

FLC111-200015-
/O.CON.KMLB.SV.W.0049.000000T0000Z-240520T0015Z/
St. Lucie FL-
741 PM EDT Sun May 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN ST. LUCIE COUNTY...

At 741 PM EDT, a severe thunderstorm was located over Port Saint
Lucie, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Saint Lucie Nuclear Power
Plant, and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2725 8037 2734 8041 2745 8024 2735 8019
      2729 8017
TIME...MOT...LOC 2341Z 244DEG 20KT 2729 8034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
503 
WWUS52 KMLB 192358
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
758 PM EDT Sun May 19 2024

FLC111-200008-
/O.CAN.KMLB.SV.W.0049.000000T0000Z-240520T0015Z/
St. Lucie FL-
758 PM EDT Sun May 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE COUNTY
IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2725 8037 2734 8041 2745 8024 2735 8019
      2729 8017
TIME...MOT...LOC 2356Z 244DEG 20KT 2733 8024 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:05 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 19, 4:05 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
405 PM EDT Sun May 19 2024

...New DISCUSSION, AVIATION, MARINE...

.DISCUSSION...
Issued at 405 PM EDT Sun May 19 2024

-Strong to severe storm threat diminishing into late this
 afternoon across Okeechobee County and the Treasure Coast.

-Scattered afternoon showers and storms continuing early this
 week, with a few stronger storms still possible across the
 southern Treasure Coast on Monday.

-Turning hotter and drier than normal from mid to late week.

Currently-Tonight...An outflow boundary from earlier convection this
morning that pushed south of Melbourne and the developing east coast
sea breeze has helped generate scattered showers and storms across
Okeechobee County and toward the coast, south of Melbourne in a
moist and unstable environment. Some strong to severe storms have
already formed across this region, with large hail reports up to 1.0-
1.75" in diameter, and will continue to be possible through late
afternoon before convection continues to diminish in coverage and
eventually pushes offshore. For now a Severe Thunderstorm Watch
remains in effect for Okeechobee, Indian River, St. Lucie, and
Martin counties, as well as the nearshore adjacent coastal waters
through 7 PM, but this may be allowed to end a little early. Showers
and isolated storms may still develop northward, mainly toward the
coast through this evening where sea breeze can develop, but rain
chances have trended much lower. Any storms that develop across this
region may also become strong before pushing offshore.

Monday-Next Weekend...(Modified Previous Discussion) Mid level
troughing will extend across the FL Peninsula early in the week with
surface flow veering out of the north-northeast through Tuesday.
Each afternoon, the east coast sea breeze is expected to push inland
as modest PW values of 1.3" to 1.5" remain over the area. NBM
guidance continues to indicate the potential for isolated to
scattered showers and storms across the area through early this
week, with rain chances ranging around 40-50 percent. However, MOS
guidance is coming in a little lower, so overall confidence in PoPs
remain low. There will still be the potential for a few stronger
storms across the southern Treasure Coast on Monday along a
slowing southward moving frontal boundary, and SPC has added a
Marginal Risk (level 1 of 5) of severe weather across this
region.

Drier air filters south from Wednesday through late week as
surface high pressure and mid level ridging builds across the
state. Mentionable PoPs (no more than 20-30%) remain confined to
areas south of Orlando. Daytime temperatures Monday and Tuesday
will reach to near normal (mid 80s to low 90s) with a few
locations along the coast slightly below late May norms (low 80s).
A gradual warming trend returns Wednesday as onshore flow resumes
and 500mb temps begin to warm, especially inland. Highs back in
the low to mid 90s are expected for the latter half of the work
week, except where in the mid/upper 80s at the coast behind the
daily sea breeze. An early look at the upcoming holiday weekend
from the NBME shows a 60 percent chance or greater for high
temperatures in the 90s across the area. In addition, a sea breeze
collision across the interior may become more slightly more
active in the late afternoon/early evening hours, enough to
mention 20-30 PoPs for now.

&&

.AVIATION...
(18Z TAFs)
Issued at 405 PM EDT Sun May 19 2024

Conditions will continue to slowly improve across the Treasure
Coast terminals this afternoon into the evening hours as showers
and storms continue to move offshore. Winds are forecast to become
westerly overnight around 5 knots, with VFR conditions persisting
across all terminals. Winds will then pick up around 15Z out of
the north-northwest near 10 knots, with gusts up to 20 knots
possible, especially along the coast. Another afternoon of
isolated to scattered showers and storms will be possible on
Monday.

&&

.MARINE...
Issued at 405 PM EDT Sun May 19 2024

Tonight...Weak frontal boundary pushes southward into the waters
into tonight, with southerly winds around 10 knots veering and
becoming west to northwest late in the night. Scattered strong to
severe storms will continue across the waters, mainly south of
Melbourne through sunset, and then convection will gradually
diminish overnight. Can't rule out some isolated storms developing
and pushing offshore near to north of Melbourne though through this
evening, which may also produce some strong gusts and small hail.
Seas will range from 2-3 feet.

This Week...(Modified Previous Discussion) Seas build up to 5-6 ft
offshore late Monday night as surface winds veer NNE and briefly
increase to around 15 kt. Seas will generally range 3-5 ft Tuesday
and fall further mid to late week as high pressure builds over the
waters. Rain and storm chances remain elevated on Monday before
gradually tapering off mid to late week, as well. Winds NE on
Tuesday, 10-15 kt, veering easterly Wednesday and beyond at or
around 10 kt. The east coast sea breeze may locally increase wind
speeds to around 15 kt each afternoon closer to the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  83  70  84 /  30  40  20  40
MCO  71  87  70  87 /  20  50  10  50
MLB  71  87  72  85 /  30  40  20  50
VRB  70  89  70  87 /  40  40  30  50
LEE  71  87  69  87 /  10  40  10  50
SFB  70  87  70  87 /  30  50  10  50
ORL  72  88  70  87 /  20  50  10  50
FPR  69  89  69  87 /  40  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 7 PM EDT this evening for FLZ058-
     154-159-164-254-259-264.

AM...Severe Thunderstorm Watch until 7 PM EDT this evening for AMZ555.

&&

DISCUSSION...Weitlich
AVIATION...Tollefsen
RADAR...Haley/Heil
Hazardous weather outlook, May 19, 10:15 AM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1015 AM EDT Sun May 19 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1015 AM EDT Sun May 19 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast this afternoon and
evening, especially from Cape Canaveral southward to Lake
Okeechobee and the Treasure Coast. A Slight Risk for severe storms
exists across these areas, with the greatest concern for severe
storms along the Treasure Coast. Large hail, strong to damaging
wind gusts, and a tornado or two cannot be ruled out. In addition,
frequent cloud-to-ground lightning strikes are expected.

.EXCESSIVE HEAT IMPACT...
A limited excessive heat risk exists across Okeechobee County and
the Treasure Coast this afternoon. Heat indices are forecast to
reach the low 100s, so heat exhaustion is possible with prolonged
exposure. Practice heat safety by taking frequent breaks in air-
conditioned spaces and staying hydrated.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected this
afternoon and evening, mainly near and south of Cape Canaveral.
Organized storms will be capable of producing wind gusts to 40
knots or greater over inland lakes, the Intracoastal Waterway, and
adjacent Atlantic waters. In addition, large hail and frequent
lightning strikes are possible.

.WATERSPOUT IMPACT...
Waterspouts are possible as strong to severe lightning storms
form along the east coast sea breeze. Boundary collisions along
the coast or just offshore may lead to waterspout formation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The chance for lightning storms continues on Monday, decreasing by
mid to late week. While organized severe weather is not currently
forecast, a couple of storms could produce gusty winds and small
hail on Monday.

A limited risk for excessive heat returns late week into next
weekend as temperatures climb into the 90s with heat indices
reaching the low to mid 100s.

At least a moderate risk for rip currents will exist early to mid
week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Weitlich

In the hours before

Special weather statement, May 19, 6:28 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
628 PM EDT Sun May 19 2024

FLZ264-192300-
Inland Martin FL-
628 PM EDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARTIN COUNTY THROUGH
700 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm over
J And S Fish Camp, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Indiantown and J And S Fish Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2698 8061 2708 8066 2711 8066 2712 8068
      2717 8068 2721 8050 2721 8040 2696 8040
TIME...MOT...LOC 2228Z 271DEG 30KT 2706 8068

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, May 19, 6:40 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
640 PM EDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             4 SW Port Salerno       27.11N 80.24W
05/19/2024  M0.75 Inch       Martin             FL   Trained Spotter

            Spotter reports nickel-size hail and approx.
            50 mph winds from a thunderstorm.

&&

Heil
Local storm report, May 19, 6:49 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
649 PM EDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             1 SSE Stuart            27.18N 80.24W
05/19/2024  E0.75 Inch       Martin             FL   Trained Spotter

            Trained spotter reports penny-size hail at
            US-1 and Monterey Rd in Stuart.

&&

Heil
Special weather statement, May 19, 6:54 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
654 PM EDT Sun May 19 2024

FLZ159-164-259-264-192330-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Martin FL-
Coastal Martin FL-
654 PM EDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. LUCIE AND
NORTHERN MARTIN COUNTIES THROUGH 730 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Stuart, Palm City, and Jensen Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2711 8065 2719 8065 2731 8026 2712 8018
TIME...MOT...LOC 2254Z 267DEG 12KT 2716 8059

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, May 19, 7:00 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
700 PM EDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             1 ESE Snug Harbor       27.20N 80.21W
05/19/2024  E0.50 Inch       Martin             FL   Public

            Public reports half inch hail in Stuart.

&&

Heil
Special weather statement, May 19, 7:19 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
719 PM EDT Sun May 19 2024

FLZ159-164-259-192345-
Coastal St. Lucie FL-Inland St. Lucie FL-Coastal Martin FL-
719 PM EDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES THROUGH 745 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tradition, or 8 miles southwest of Port Saint Lucie, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart, and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2723 8015 2721 8037 2721 8052 2725 8056
      2745 8024 2724 8014
TIME...MOT...LOC 2319Z 245DEG 20KT 2723 8047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:29 PM EDTSpecial Marine WarningMLB61 min
May 19, 12:47 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie28 min
May 19, 12:50 PM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie40 min
May 19, 1:20 PM EDTSevere Thunderstorm WarningMLBSaint Lucie25 min
May 19, 1:23 PM EDTSpecial Marine WarningMLB97 min
May 19, 1:25 PM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie50 min
May 19, 1:28 PM EDTAreal Flood AdvisoryMLBSaint Lucie2 hr
May 19, 2:03 PM EDTSevere Thunderstorm WarningMLBSaint Lucie42 min
May 19, 2:12 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Osceola33 min
May 19, 2:37 PM EDTAreal Flood AdvisoryMLBSaint Lucie113 min
May 19, 2:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River, Okeechobee, Osceola36 min
May 19, 2:41 PM EDTSpecial Weather StatementMLBSaint Lucie34 min
May 19, 2:50 PM EDTSpecial Marine WarningMLB85 min
May 19, 3:08 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie26 min
May 19, 3:10 PM EDTSpecial Weather StatementMLBIndian River35 min
May 19, 3:17 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River28 min
May 19, 3:44 PM EDTSpecial Weather StatementMLBMartin46 min
May 19, 4:00 PM EDTSpecial Marine WarningMLB90 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningMLBMartin46 min
May 19, 6:23 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie37 min
May 19, 6:24 PM EDTSpecial Marine WarningMLB96 min
May 19, 6:28 PM EDTSpecial Weather StatementMLBMartin32 min
May 19, 6:54 PM EDTSpecial Weather StatementMLBMartin36 min
May 19, 7:19 PM EDTSpecial Weather StatementMLBSaint Lucie26 min
May 19, 7:57 PM EDTSpecial Marine WarningMLB63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.